Kentucky, 2009

Hail in Kentucky, August 4, 2009

August 4, 2009 · NWS RLX · 1 event in 1 county or zone

In the warm and muggy air, a morning thunderstorm briefly pulsed to a stronger level.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the warm and muggy air, a morning thunderstorm briefly pulsed to a stronger level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 5:29 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 5:29 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
629 AM EDT TUE AUG 4 2009

.SYNOPSIS...
THE COMBINATION OF A STALLED FRONT ACROSS OUR AREA...AND A SERIES OF
UPPER LEVEL DISTURBANCES...WILL LEAD TO A CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS SEEN IN RADAR...SURFACE OBS...AND SATELLITE IMAGERY...DEEPER
MOISTURE IS RAPIDLY ADVECTING EASTWARD FROM THE MID MISSISSIPPI
VALLEY. PWS GET TO AROUND 1.5 INCHES THIS AFTERNOON IN THE SOUTH AND
WEST. THIS...IN ITSELF...WILL LEAD TO A DESTABILIZING ATMOSPHERE FOR
CONVECTION TODAY AND TONIGHT...ESPECIALLY SOUTHWEST. WE ALSO HAVE A
RATHER DISORGANIZED SERIES OF UPPER DISTURBANCES COMING ACROSS IN
THE WEST NORTHWEST FLOW ALOFT. GIVEN THIS SCENARIO...THERE IS AN
INCREASING CHANCE OF CONVECTION TODAY.

HOWEVER...IN THIS CONTINUING WEST NORTHWEST FLOW ALOFT...THE MAIN
BAROCLINIC ZONE AND BEST MOISTURE CURRENTLY STRETCHING FROM IOWA
TO SOUTH CENTRAL KENTUCKY WILL BE SLOW TO LIFT NORTHEASTWARD THIS
PERIOD. THUS...ANY THUNDERSTORM COMPLEX THAT FORMS OUT TO THE WEST
WILL TEND TO TURN SOUTHEAST...ALONG THE THICKNESS GRADIENT OF THIS
ZONE. ASSUMING THE DEVELOPMENT OF ANY COMPLEX WILL BE CLOSE TO THIS
ZONE...THIS WOULD TAKE THE BEST PART OF ANY COMPLEX TO OUR
SOUTHWEST. THUS...HIGHEST POPS TODAY WILL BE IN NERN KY...SWRN WV
AND SWRN VA.

BACKING UP TO THIS MORNING...ONE SHORT WAVE COMING ACROSS ILLINOIS
HAS FIRED CONVECTION ALONG THE LEADING EDGE OF THE HIGHER PWS. THE
CONVECTION IS RAPIDLY MOVING EASTWARD ACROSS INDIANA INTO WESTERN
OHIO WITH THE SHORT WAVE. BELIEVE THIS SHORT WAVE IS MOVING SO FAST
THAT IT WILL OUTRUN THE BETTER MOISTURE AS IT ARRIVES IN OUR SERN
OHIO ZONES AROUND 12Z...SO WILL HAVE HIGHEST POPS WITH THIS FEATURE
IN SERN OHIO EARLY THIS MORNING.

POLAR FRONT ACROSS THE GREAT LAKES WILL NOT BE A DIRECT PLAYER UNTIL
WEDNESDAY...AS IT DROPS VERY SLOWLY SOUTH AND EAST TO JUST NORTH OF
OUR AREA BY 12Z WEDNESDAY. EXCEPT ACROSS THE FAR NORTH AND ACROSS
THE FAR SOUTHWEST...DECREASED POPS TO MAINLY SLIGHT CHANCE TONIGHT
WITH LOSS OF HEATING.

FOR TEMPS...A BLEND OF THE WARM MAV AND COOL MET LOOKS GOOD...GIVEN
SOME UNCERTAINTY OF CLOUD COVER AND COVERAGE FROM CONVECTION.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
MAIN THEME OF THIS PERIOD IS FOR INTERMITTENT CHANCES OF SHOWERS AND
THUNDERSTORMS...AS SHORTWAVES RUN THROUGH WEST-NORTHWEST FLOW.
MODELS AGREE ON BIG PICTURE...WITH SOME SEPARATION BETWEEN SURFACE
FRONT THAT STALLS IN THE NORTHERN ZONES...AND PARADE OF VORTICITY
MAXIMA TRAVELING THROUGH THE UPPER FLOW WITH A PATH MAINLY IN THE
SOUTHERN ZONES. HOWEVER...MODELS DIFFER GREATLY AS TO THE TIMING AND
EXISTENCE OF THE INDIVIDUAL UPPER LEVEL IMPULSES. ALSO...ATMOSPHERE
EACH DAY BECOMES QUITE UNSTABLE BUT THERE IS UNCERTAINTY AS TO HOW
MUCH OF A CAP THERE WILL BE TO INHIBIT DIURNAL CONVECTION. NAM IN
PARTICULAR DEVELOPS A STRONG CAP...WHICH RESULTS IN LITTLE QPF
SHOWING UP IN THE MODEL COMPARED TO OTHERS.

BASICALLY...WITH SURFACE FRONT IN VICINITY...CAN NOT RULE OUT AT
LEAST ISOLATED CONVECTION ON ANY DAY WHETHER THERE IS A CAP OR NOT.
I PLACED MID RANGE CHANCE POPS IN THE CENTRAL TO SOUTHERN ZONES
WEDNESDAY...BECAUSE OF MOST MODELS CONTINUING TO SHOW A VORTICITY
MAXIMUM PASSING THROUGH THE FLOW. PATH OF UPPER LEVEL DISTURBANCES
SHIFTS SOUTH OF THE AREA THURSDAY...SO WILL HAVE TO RELY MAINLY ON
DIURNALLY DRIVEN CONVECTION...THUS BECAUSE OF EXPECTED CAP MOST
AREAS WILL BE DRY. BY FRIDAY...UPPER LEVEL DISTURBANCE PATH SHIFTS
BACK NORTH...BUT KEPT THINGS IN LOW CHANCE RANGE BECAUSE OF
STRENGTHENING CAP AND INABILITY TO TIME SMALLER FEATURES.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
WITH GFS ENSEMBLES AND 12Z ECMWF SEEMING TO COMMIT MORE TO THE VERY
WARM RIDGE BUILDING INTO THE AREA BY THE WEEKEND...WITH THE WARM
FRONT PUSHING NORTH A BIT EARLIER...I EDGED UP MAX TEMPERATURES
SATURDAY A COUPLE MORE DEGREES. MUCH OF THE LOWLANDS WILL REACH
AROUND 90 DEGREES. REST OF LONG TERM FORECAST HELD INTACT.

PREVIOUS DISCUSSION...
GENERALLY FOLLOWED HPC IDEAS FOR THIS PERIOD.  OLD FRONTAL BOUNDARY
MAY HANG AROUND IN A WEAK FASHION INTO THE WEEKEND...SO HAVE A
CONTINUING PATTERN OF LOW DIURNAL POPS INTO SATURDAY.  MODELS THEN
TRY TO FLIP THE PATTERN...WITH A BUILDING SOUTHEAST RIDGE FROM
SATURDAY NIGHT INTO EARLY NEXT WEEK. THIS WOULD PUSH WHATEVER IS
LEFT OF THE BOUNDARY NORTH AS A WARM FRONT ON SUNDAY...FOLLOWED BY A
FIRM WARM SECTOR DAY ON MONDAY. IF TRUE...THIS WOULD POSSIBLY GIVE
THE REGION ITS FIRST TRUE HEAT WAVE OF THE SUMMER NEXT WEEK.  OF
COURSE...THE PREVAILING PATTERN OF THE SUMMER SUGGESTS UNDERCUTTING
THESE TEMPERATURES. STILL...DECENT MODEL AGREEMENT LENDS SOME
CREDENCE TO THIS OUTCOME.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
12Z TUESDAY THRU 12Z WEDNESDAY...
PATCHY LIFR RIVER AND VALLEY FOG TIL AROUND 12Z...MOSTLY IN
THE EAST. ALSO OCCASIONAL MVFR CEILINGS SOUTHERN MOUNTAINS TIL
AROUND 12Z. AFTER 12Z...DEEPER MOISTURE INCREASES AS SOUTHWEST FLOW
INCREASES. UPPER LEVEL DISTURBANCES WILL BRING THREAT OF
CONVECTION...ESPECIALLY AFTERNOON AND EVENING...AND ESPECIALLY
SOUTH OF A HTS-BLF LINE. WITH THE EXCEPTION OF THUNDERSTORMS...VFR
CONDITIONS CAN BE EXPECTED THRU THE DAY.

AFTER 00Z CONVECTION DECREASES...BUT VFR CEILINGS 6000-8000 FEET
WILL DOMINATE MOST AREAS. AFTER 03Z LOOK FOR MVFR VSBY IN HAZE TO
DEVELOP AREA WIDE.

AFTER 12Z WEDNESDAY...
LOCALIZED IFR CONDITIONS IN SCATTERED MAINLY AFTERNOON THUNDERSTORMS
EACH DAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...CL/MDP
AVIATION...JMV
Hazardous weather outlook, Aug 4, 3:18 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT TUE AUG 4 2009

VAZ003-004-WVZ008>011-013>020-024>040-046-047-050830-
DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-050830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
418 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WHICH COULD
CONTAIN DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 4, 8:04 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
904 AM EDT TUE AUG 4 2009

KYZ101-103-OHZ083>087-WVZ006-007-041400-
BOYD-CABELL-GALLIA-GREENUP-JACKSON-LAWRENCE-MASON-MEIGS-VINTON-
904 AM EDT TUE AUG 4 2009

...STRONG THUNDERSTORMS WILL AFFECT BOYD...GALLIA...GREENUP...
LAWRENCE...MASON...NORTHWESTERN CABELL...SOUTHEASTERN JACKSON...
SOUTHEASTERN VINTON AND SOUTHERN MEIGS COUNTIES...

AT 903 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTH OF WELLSTON TO BRUSHART...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR GRAYS BRANCH...WARNOCK...LOAD...AND OAK
HILL AROUND 910 AM...WILKESVILLE...GALLIA...OLDTOWN...AND GREENBO
LAKE AROUND 920 AM...SALEM CENTER AND AND CENTERPOINT AROUND 925 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The radar

The Charleston,WV radar (KRLX), 97 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenup

When
August 4, 8:05 AM EST
Where
Greenup County, Argillite
Measured
0.75 in hail
Reported by
Public
Coordinates
38.480, -82.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191151.